MAUDE Adverse Event Report: BIOMERIEUX, SA ETEST® CEFTAZIDIME TZ 256 US S30

BIOMERIEUX, SA ETEST® CEFTAZIDIME TZ 256 US S30
Catalog Number 412292
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
An internal complaint was initiated following a review of a 2021 scientific publication entitled, "evaluation of the performance of manual antimicrobial susceptibility testing methods and disk breakpoints for stenotrophomonas maltophilia" by khan, a.Et al.This scientific article highlighted discrepant results using etest® ceftazidime tz 256 us s30 (ref.412292).The batch numbers used for the study are unknown.The authors compared reference method, broth microdilution to other methods, including etest® , in order to evaluate the mic of 109 strains of stenotrophomonas maltophila.The samples were collected from clinical blood cultures collected from 2015 to 2019.The antibiotics tested were trimethoprim/sulfamethoxazole, levofloxacin, minocycline, ceftazidime, ciprofloxacin and tigecycline.It should be noted that there are no current approved break points approved by the fda for stenotrophomonas maltophila.Per the publication " in 2009, the fda discontinued the clearance of antimicrobial susceptibility testing (ast) devices using clsi breakpoints.As there are no fda-recognized s.Maltophilia breakpoints, fda clearance of commercial ast devices for this organism is no longer possible.Thus, laboratories in the u.S.Perform ast on s.Maltophilia isolates using commercial systems that were cleared by the fda prior to 2009 (6), or off-label for devices cleared by fda after 2009.Manual methods, such as disk diffusion or gradient diffusion are also used, although these too have not been evaluated by fda since 2008." for etest® , all antibiotics but ceftazidime gave acceptable results when compared to broth microdilution method (bmd).When using the etest® ceftazidime tz 256 us s30, the authors observed 71% of categorical agreement when compared to bmd method.For this product reference, the authors obtained four (4) very major errors (false susceptible), four (4) major errors (false resistant) and 15 minor errors (intermediate instead of resistant or susceptible).The retest gave the same results.Among these errors, three (3) very major errors, one (1) major error and 14 minor errors were within one doubling dilution of the intermediate breakpoint.Finally, three (3) major errors corresponded to mic lower than one doubling dilution of the intermediate breakpoint.As this was a retrospective study, there is no adverse event related any patient's state of health.A biomérieux internal investigation has been initiated.
 
Additional Manufacturer Narrative
An investigation was initiated following a review of a 2021 scientific publication entitled, "evaluation of the performance of manual antimicrobial susceptibility testing methods and disk breakpoints for stenotrophomonas maltophilia" by khan, a.Et al.This scientific article highlighted discrepant results using etest® ceftazidime tz 256 us s30 (ref.(b)(4)).The batch numbers used for the study are unknown.Investigation: 1 - customer data analysis.A panel of 109 stenotrophomonas maltophilia was tested with etest tz 256 strips and broth micro dilution (bmd).The raw data of the study was provided by the authors: two mics provided with etest and 1 mic with bmd.Four strains were excluded from the analysis since the two minimum inhibitory concentrations (mic) read with etest differ by more than one doubling dilution (no third test performed on etest to arbitrate).In case results differ by more than one doubling dilution, the decision was made to retain the more resistant one.The analysis performed on the 105 remaining strains showed that the essential agreement (ea) is degraded largely below the expected level of performance (56%).Some strains are largely underestimated and other overestimated leading to very major errors and major errors.Minor errors are also observed.An internal study submitted to fda was performed in 2017 at biomérieux.In this study, 13 stenotrophomonas maltophilia were compared to the agar dilution (ad) (strip was developed in comparison with this reference method).Even if the strains panel is not comparable, no major nor very major error was observed (only minor errors).The performance of the strip was not questioned at that time.2 - publications trend analysis: publications from 2015 to may 2024 have been studied to search for similar etest tz 256 product issue on stenotrophomonas maltophilia.Only one article concerned etest tz 256 on stenotrophomonas maltophilia.The study was not compared to any reference method.No trend is observed on the articles since 2015.3 ¿ complaint trend analysis: on11jun2024, a complaint trend analysis was performed on etest tz 256 products since 2018.No negative trend was observed for etest tz 256 product.4 - conclusion: the investigation did not identify any product performance issue for the etest tz 256 strips.The data reported in the article showed degraded results for the etest tz 256 strips, however, no internal biomérieux data confirms such gaps and such level of errors rate.The publications trend analysis did not show a negative trend for etest tz 256 on stenotrophomonas maltophilia.No complaint trend is detected regarding etest tz 256 products.

Brand Name
ETEST® CEFTAZIDIME TZ 256 US S30
Common Device Name
ETEST® CEFTAZIDIME TZ 256 US S30
Manufacturer (Section D)
BIOMERIEUX, SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMERIEUX, SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
matthew locus
595 anglum road
hazelwood, MO 63042
MDR Report Key11563656
Report Number9615754-2021-00035
Device Sequence Number4781683
Product Code JWY
UDI-Device Identifier03573026377106
UDI-Public03573026377106
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K971694
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Literature,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number412292
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2021
Supplement Date Received by Manufacturer06/14/2024
Initial Report FDA Received Date03/24/2021
Supplement Report FDA Received Date06/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown